Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 43, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 6, 2003, 8:21 PM EST for Rush County, Shelby County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 8:21 PM EST (01:21 UTC)
- Expired
- May 6, 2003, 8:45 PM EST
- In force
- 24 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 53 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1533 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
118 WUUS53 KIND 070121 SVRIND INC139-145-070145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 820 PM EST TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN RUSH COUNTY IN CENTRAL INDIANA EASTERN SHELBY COUNTY IN CENTRAL INDIANA THIS INCLUDES THE CITY OF SHELBYVILLE * UNTIL 845 PM EST * AT 819 PM EST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM ON THE NORTH SIDE SHELBYVILLE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MORRISTOWN AT 835 PM EST CARTHAGE AT 845 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3955 8588 3941 8574 3952 8543 3978 8553 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:10 PM EST, 6 hours 11 minutes earlier.
Area forecast discussion, May 6, 2:10 PM EST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 210 PM EST TUE MAY 06 2003 EVENING CONVECTION ACROSS SOUTH AND OVERNIGHT FLASH FLOOD POSSIBILITY CHALLENGE FOR THIS FORECAST. CURRENT RADAR SHOWING STORM IN KNOX COUNTY WITH CU STARTING TO GO JUST NORTH OF KIND. 18Z ANALYSIS DEPICTS 60 DEWPOINTS INTO INDIANAPOLIS WITH HIGH DEWPOINTS SOUTH. SURFACE BOUNDARY DRAPED ACROSS SOUTHERN INDIANA. MODELS IN GOOD AGREEMENT WITH TIMING AND PLACEMENT OF SHORT WAVES OVER NEXT 24 HOURS. PLACEMENT OF H7 TROF ALSO HANDLED QUITE WELL. GFS DOES MOVE IT A LITTLE FASTER EAST AS COMPARED TO THE MESOETA BUT ALL IN ALL...AGREEMENT IS GOOD. DO NOTE A DIFFERENCE IN H8 LOW OVER PLAINS. GFS KEEPS LOW CLOSED WHILE MESOETA OPENS THE LOW BY 18Z WED. WL USE A BLEND OF MODELS SINCE THERE ARE ONLY MINOR DIFFERENCES. MODELS INDICATE AREA OF LOW PR TO FORM ALONG STALLED FRONTAL BOUNDARY. THIS LOW IS FORECAST TO MV ACROSS IN OVRNGT. THIS COMBINED WITH H8 40 KT LL JET NOSING INTO SOUTHERN INDIANA SHOULD BE ENOUGH TO SEE SOME PRECIP OVERNIGHT.. ANOTHER FACTOR WL BE H2 JET STREAMS. INDIANA WL BE IN THE MIDDLE OF A SPLIT IN JETS. SHOULD SEE PLENTY OF UPWARD MOTION AND DIVERGENCE ALOFT. MODEL PRECIP WELL OVER 2 IN ALONG THIS AREA. WL LIKELY GO WITH A FLOOD WATCH OVERNIGHT FOR ENTIRE FA. PRECIP WL END WED FROM WEST TO EAST. COULD SEE A LINGERING SHOWER/STORM EAST BUT WED NIGHT LOOKING PRECIP FREE BEFORE THURS NIGHTS NEW SYSTEM MOVES INTO FA WITH MORE SHOWERS AND STORMS POSSIBLE. MOS GUIDANCE LOOKS REASONABLE AND WL USE A BLEND FOR FIRST PERIOD. MAV LOOKS A BIT COOL ON WED NIGHT WITH DEWPOINTS STILL IN THE 50S. WL LEAN MORE TOWARD THE MET/FWC THEREAFTER. .IND...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST UNTIL 400 PM EST. FLOOD WATCH FOR ALL ZONES TONIGHT. BIELINSKI
Hazardous weather outlook, May 6, 5:45 AM EST, 14 hours 36 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 545 AM EST TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ACROSS SOUTHERN SECTIONS OF CENTRAL INDIANA. A FEW STORMS MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL MOVE ACROSS MUCH OF CENTRAL INDIANA TONIGHT. THESE STORMS MAY PRODUCE HEAVY RAIN AND MINOR FLOODING. ISOLATED SEVERE STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
In the hours before
Special weather statement, May 6, 3:04 PM EST, 5 hours 17 minutes before
INZ060-061-067-068-062015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 304 PM EST TUE MAY 6 2003 SEVERE THUNDERSTORM WATCH #268 THAT WAS IN EFFECT FOR...SULLIVAN... GREENE...KNOX AND DAVIESS COUNTIES... HAS BEEN CANCELLED. SEVERE WEATHER IS NO LONGER EXPECTED IN SOUTHWEST INDIANA THIS AFTERNOON. KOCH
Local storm report, May 6, 7:21 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0721 PM EST TUE MAY 06 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 2 E PRINCES LAKES IN 0.50 IN HAIL
05/06/03 JOHNSON
JASThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 12:17 AM EST | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.